Author(s): Pollak PT, Sketris IS, MacKenzie SL, Hewlett TJ, Pollak PT, Sketris IS, MacKenzie SL, Hewlett TJ
Abstract Share this page
Abstract BACKGROUND: Clarithromycin is a macrolide antibiotic very similar to erythromycin in structure and spectrum of activity. It has gained increasing use since its release in Canada in May 1992, partly because it is promoted as having less potential for drug interactions and adverse effects. However, as with all new medications, a high degree of vigilance for unreported adverse effects is advisable. CASE SUMMARY: A healthy 53-year-old lawyer was receiving long-term fluoxetine 80 mg hs and nitrazepam 10 mg hs for depression and mild sleep apnea. Subsequent to initiation of treatment with clarithromycin for a respiratory infection, he rapidly developed delirium, which cleared quickly after stopping all 3 medications. The delirium and psychosis did not recur when the infection was treated with erythromycin alone or after restarting fluoxetine and nitrazepam therapy at previous dosages in the absence of antibiotics. DISCUSSION: This man's delirium is consistent with fluoxetine intoxication, which appears to have resulted from inhibition of hepatic cytochrome P450 metabolism by clarithromycin. Undiagnosed, this serious drug reaction could have lead to serious medical and social consequences. CONCLUSIONS: As the use of clarithromycin increases, the potential for interactions with other drugs metabolized by the P450 enzyme system may be realized. Clinicians should consider which other medications a patient is receiving before prescribing clarithromycin or any macrolide antibiotic with potential to influence the P450 system.
This article was published in Ann Pharmacother
and referenced in Journal of AIDS & Clinical Research